Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Phoenix, AZ

August 16, 2018Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2018, 3:04 PM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 3:04 PM PDT (22:04 UTC)
Expired
Aug 16, 2018, 6:00 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:30 PM PDTFLASH FLOOD8 N Cottonwood Visitor, CA[DELAYED REPORT] FLOODING ACROSS PINTO BASIN ROAD BETWEEN MILE MARKERS 10 AND 20. MOST OF THE FLOWS GOING ACROSS PINTO BASIN ROAD WERE SPACED OUT BETWEEN A MILE AND MILE AND A HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS55 KPSR 162204
FFWPSR
CAC065-170100-
/O.NEW.KPSR.FF.W.0059.180816T2204Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
304 PM PDT THU AUG 16 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 600 PM PDT.

* At 304 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Desert Center, Chiriaco Summit, Eagle Mtn and Cottonwood Visitor. 

* This includes the following highways...
  CA Interstate 10 between mile markers 88 and 111.
  CA Route 177 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3381 11527 3365 11530 3359 11557 3378 11593
      3399 11611 3400 11602 3403 11601 3404 11561

$$

Rogers
2 follow-up statements
052 
WGUS75 KPSR 162327
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
427 PM PDT THU AUG 16 2018

CAC065-170100-
/O.CON.KPSR.FF.W.0059.000000T0000Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
427 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
RIVERSIDE COUNTY...

At 426 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Desert Center, Chiriaco Summit, Eagle Mtn and Cottonwood Visitor.

Heavy rain has earlier fallen over the Big Wash basin that can cause 
flooding along CA Route 177. In addiition there was heavy rainfall 
just north of Interstate 10 east of Chiriaco Summit.

This includes the following highways...
CA Interstate 10 between mile markers 88 and 111.
CA Route 177 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3381 11527 3365 11530 3359 11557 3378 11593
      3399 11611 3400 11602 3403 11601 3404 11561

$$

MS
526 
WGUS75 KPSR 170055
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
555 PM PDT THU AUG 16 2018

CAC065-170105-
/O.EXP.KPSR.FF.W.0059.000000T0000Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
555 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 600 PM
PDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3381 11527 3365 11530 3359 11557 3378 11593
      3399 11611 3400 11602 3403 11601 3404 11561

$$

Iniguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:40 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
140 PM MST Thu Aug 16 2018

.UPDATE...Updated fire weather discussion

&&

.SYNOPSIS...
Locally heavy rainfall capable of producing flash flooding will be
possible across western Arizona and parts of southeast California
through this evening. Elsewhere, isolated to scattered
thunderstorms are forecast this evening. Thunderstorm chances will
gradually decrease into the weekend, eventually becoming confined
to only the higher terrain of south-central Arizona. Temperatures
will also warm to near seasonal normals this weekend. Better
thunderstorm chances return by the middle of next week as
temperatures decrease closer to normal.

&&

DISCUSSION...A complex forecast continues to unfold today across
south-central and southwest Arizona. The air mass is extremely
moist, with observed precipitable water values near 2 inches and
dewpoints in the 70s over the lower deserts. Visible satellite
imagery shows extensive CU/CB development across areas that have
heated up significantly since this morning, reflecting the very
weakly capped and moderately unstable air mass in place. Cloud
cover is gradually eroding over south-central Arizona, including
the Phoenix area, while remaining slightly more entrenched over
southern Gila County. A Flash Flood Watch has been hoisted west of
Phoenix to account for the potential for very heavy rainfall and
slow storm motions. A few strong hybrid/wet downbursts could also
accompany the strongest convection, but overall any significant damaging
wind/blowing dust threat is not anticipated today.

Hi-res model guidance continues to show relatively little
consistency in the forecast evolution tonight, especially across
southern Gila County into Maricopa and Pinal Counties. With storms
ongoing, observational trends continue to favor areas where the
Flash Flood Watch has been issued. However, the MCV moving
northward may initiate new thunderstorms over southern Gila County
later this afternoon should sufficient destabilization occur. Some
guidance attempts to bring this activity westward towards the
Phoenix area. Despite the low confidence in this scenario, it's
still worth monitoring.

The midlevel ridge that is currently over the Big Bend region of
Texas will continue to slide west tomorrow to continue the drying
trend across the region. The relative lack of steering flow will
most likely keep convection tied to the higher terrain north and
east of Phoenix and southeast of the CWA. Models are a bit slower
on pushing this ridge further west of the region, so right now it
appears that both Saturday and Sunday will remain dry aside from
very isolated storms over Gila County. High temperatures will
increase into the mid to upper 100s across the lower deserts,
quite a bit warmer than we have seen since the middle of last week
but still a few degrees below excessive heat thresholds. The ridge
will eventually slide further east over New Mexico by early next
week to bring about a return of low-level moisture and increased
thunderstorm chances. At the current moment, it looks like the
steering flow would favor storms from the southeast over storms
from the higher terrain to the northeast, but it is too early to
pinpoint any details at this time. For now, it just looks like
lower grade monsoon thunderstorm activity than we have seen
recently with no clear indication of widespread storm activity.

&&

.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:

Thunderstorms will likely develop over southern Maricopa this
afternoon but should stay away from the terminals. However,
outflow winds are still expected from the southwest. There is a
slight chance dust and reduced visibilities are possible with the
outflow but not confident enough to include in the TAFs for now.
It is worth noting that while storms could make it to the
terminals this evening, the probability of that happening remains
low.

Southeast California/Southwest Arizona including KIPL and KBLH:

Models are indicating a chance of storms moving near the terminals
late this afternoon. The best chances look to be over KBLH and
have left chances out of Imperial for now. If storms do form,
expect gusty outflow winds likely approaching from the south. As
usual, a reduction in visibility is also possible due to blowing
dust but not confident enough to include in TAF right now.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Slightly drier air will push into the region during the weekend,
with only isolated thunderstorm activity over higher terrain
areas. An increase in available moisture during the first half of
next week will bring a chance of isolated thunderstorms back to
the lower deserts in addition to increasing minimum relative
humidity values back above 20 percent over the lower deserts.
Wind speeds will be typical for mid-summer with the usual
afternoon breezes. Temperatures will remain slightly above normal
through the extended period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ530>536-538-
     539-554-559.

CA...Flash Flood Watch until 8 PM PDT this evening for CAZ560-561-564-
     568>570.

&&

DISCUSSION...Rogers/Hopper
AVIATION...Wilson
FIRE WEATHER...Wilson/Hopper/Percha

In the hours before

Local storm report, Aug 16, 12:02 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 ENE DESERT CENTER     33.75N 115.33W
08/15/2018                   RIVERSIDE          CA   TRAINED SPOTTER

            DELAYED REPORT. TIME IS ESTIMATED FROM
            RADAR. SPOTTER REPORTED 8 POWER LINES DOWN.
            3 MOBILE TRAILERS WERE FLIPPED OVER WITH ONE
            BEING COMPLETELY DESTROYED.

&&

THW
Special weather statement, Aug 16, 12:46 PM PDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1246 PM PDT THU AUG 16 2018

CAZ560-162030-
Joshua Tree NP West CA-
1246 PM PDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 130 PM PDT...

At 1246 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11636 3408 11627 3412 11626 3412 11605
      3410 11604 3397 11602 3394 11637
TIME...MOT...LOC 1946Z 094DEG 3KT 3407 11620

Wilson
Local storm report, Aug 16, 2:24 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       WICKENBURG              33.97N 112.73W
08/16/2018  M0.90 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.9 INCHES IN 30 MINUTE IN DOWNTOWN
            WICKENBURG.

&&

TW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:03 AM PDTFlash Flood WatchPSRImperial, Riverside, San Bernardino9 hr
Aug 16, 12:46 PM PDTSpecial Weather StatementPSRRiverside44 min
Aug 16, 12:54 PM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 16, 2:24 PM PDTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.